Effects on the Vascular System and Blood: Epidemiological Studies
In 1961, Dr. W.M. Jordan, a general practitioner in Suffolk, published the first report in the medical press of a woman developing a thrombo-embolic disorder while taking an oral contraceptive (1). The patient was a 40 year old nurse who was given Enovid for the control of recurrent endometriosis. The treatment had to be abandoned after several weeks because of severe vomiting and ten days later (one week after the vomiting had stopped) the patient developed a left-sided pleurisy. Bilateral pulmonary embolism was diagnosed by chest x-ray and electrocardiogram and the patient recovered. No clinical evidence was found of thrombosis in the legs and it was concluded that she had had “a silent thrombosis secondary to the dehydration and vomiting, caused by Enovid”. Since that time many hundreds of cases of deep vein thrombosis and pulmonary embolism have been reported in medical journals throughout the world and thousands have been reported to the manufacturers, the Food and Drug Administration in the United States, and the Committee on Safety of Drugs in Great Britain. Most of these reports relate to deep vein thrombosis in the lower limbs or to pulmonary embolism, but others relate to cerebrovascular accidents, coronary thrombosis, mesenteric and other arterial thromboses, and the Budd-Chiari syndrome.
KeywordsPulmonary Embolism Oral Contraceptive Deep Vein Thrombosis Coronary Thrombosis Thromboembolic Disease
Unable to display preview. Download preview PDF.
- 2.Drill, V.A.: Oral Contraceptives. McGraw Hill. New York, U.S.A. (1966).Google Scholar
- 3.Searle and Co.: Proceedings of the Conference on Throm- bolic Phenomena in Women. G.D. Searle and Co. Chicago. U.S.A. (1962).Google Scholar
- 4.Food and Drug Administration; Final report on Enovid by the Ad Hoc Committee for the evaluation of a possible etiologic relation with thromboembolic conditions; Food and Drug Administration Washington, D.C., U.S.A. (1963).Google Scholar
- 5.Food and Drug Administration; Report on the oral contraceptives. Advisory Committee on Obstetrics and Gynecology. Food and Drug Administration. Washington, D.C., U.S.A. (1966).Google Scholar
- 7.Bergeron, R.T. and Wood, E.H.: Oral contraceptives and cerebrovascular complications. Radiology. In press. (1969).Google Scholar
- 8.Shafey, S. and Scheinberg, P.: Neurological syndromes occuring in patients receiving synthetic steroids (oral contraceptives). Neurology 16:205–211(1966).Google Scholar
- 9.Cole, M.; Strokes in young women using oral contraceptives. Arch. Intern. Med. 120:551–555 (1967).Google Scholar
- 13.Royal College of General Practitioners: Oral contraception and thromboembolic disease. J. Roy. Coll. Gen. Practit. 13:267–279(1967).Google Scholar
- 16.Swyer, G.I.M.: Oral contraceptives, thrombosis and cycli- I cal factors affecting veins. Brit. Med. J. 1:355 (1966).Google Scholar
- 17.World Health Organization: Clinical aspects of oral gestogens. Techn. Rep. Ser. Wld. Hlth. Org. No. 326 (1966).Google Scholar